Michigan, 2013Ice Storm and Winter Weather in Michigan, January 27 to 28, 2013
January 27 to 28, 2013 · NWS IWX · 5 events in 5 counties and zones
Light freezing rain spread north into the region ahead of a warm front during the evening hours of January 27th. Ice accretions near a tenth of an inch were common.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light freezing rain spread north into the region ahead of a warm front during the evening hours of January 27th. Ice accretions near a tenth of an inch were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 27, 4:53 PM EST, 7 minutes earlier.
Area forecast discussion, Jan 27, 4:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EST SUN JAN 27 2013
.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT...THE MAIN CHALLENGES THIS PERIOD ARE
EARLY TONIGHT WHEN A SURGE OF MILD AND MOIST AIR AHEAD OF AN
ADVANCING SYSTEM WILL CAUSE FREEZING RAIN TO SPREAD OVER THE
FORECAST AREA. THE LATEST DOPPLER RADAR DUAL POLARITY IMAGES AND
GROUND OBS/REPORTS SUPPORT A MIX OF SLEET WHERE MUCH OF THE
PRECIPITATION IS OCCURRING. THE CHANGEOVER TIME FROM FREEZING RAIN
TO RAIN TONIGHT AND POSSIBLY THIS EVENING OVER SW AREAS IS REALLY
CHALLENGING WITH AIR TEMPERATURES AT 4PM AT OR BELOW FREEZING...AND
MOST GROUND SURFACES AND WET BULB TEMPERATURES WELL BELOW FREEZING.
AIR TEMPERATURES WILL LIKELY FALL BACK BELOW FREEZING ONCE THE
PRECIP BEGINS GIVEN DIABATIC COOLING OF THE LOW LEVELS. THE
TEMPERATURES WILL THEN BEGIN TO RISE LATER TONIGHT AS WARM AIR
ADVECTION INCREASES...OFFSETTING THE DIABATIC COOLING. AS FOR A
MODEL CHOICE...TENDED TO FAVOR THE HI RES NMM. THE HIGH RES NMM HAS
BEEN HANDLING THIS SYSTEM WELL AND APPEARS ON TRACK...EVEN WITH
CONVECTION WELL UPSTREAM WHERE MOLINE WAS REPORTING A THUNDERSTORM
WITH FREEZING RAIN AND 3 HOUR RAINFALL OF 0.41. KEPT THE ADVISORY
GOING TONIGHT FOR MAINLY FREEZING RAIN. HAVE A CONCERN THAT FAR
NORTHERN AREAS MAY RECEIVE HIGHER AMOUNTS OF PRECIP...AND
SUBSEQUENTLY APPROACH ICE STORM WARNING CRITERIA. OTHERWISE...
TEMPERATURES WILL RISE ABOVE FREEZING BY DAYBREAK MONDAY AND STAY
ABOVE FREEZING THROUGH MONDAY NIGHT.
&&
.LONG TERM... /TUESDAY THROUGH SATURDAY/
PRIMARY FOCUS UPON FLOOD POTNL INTO MIDWEEK. CONTINUED RAFL MON INTO
WED. ASSURED RELEASE OF WATER EQUIVALENCIES WITH TOTAL MELT OF CRNT
THIN ICE/SLEET EVENT PLUS PRESENT SNOW PACK BY MIDDAY MONDAY...SAVE
FOR FAR NWRN CWA WITH DEEP LAKE EFFECT SNOWPACK. BLANKETED FLOOD
WATCH WITH PRIME CONCERN ACRS UPPER WABASH/SOUTHERN MAUMEE VALLEYS
WHERE CRNT STREAMFLOW AT TO SLIGHTLY ABOVE NORMAL FROM
RECEDENCE...EVEN THOUGH WATER HELD IN SNOWCOVER LKLY LT 0.10 INCHES.
PRESENT SNOWCOVER/ICE ALSO TO SERVE TO INITIALLY STALL RUNOFF
RESPONSE. RIPENED SNOWPACK TO CERTAINLY TO RELEASE BY MONDAY AFTN AS
TEMPS PUSH INTO THE 40S WITH PERSISTENT RAFL. THE EXCEPTION WILL BE
FAR NWRN CWA AND WWD THROUGH RMNDR OF MI COS WHERE RIPENING PROCESS
OF DEEPER SNOWPACK TO CONT FOR SOME TIME...PERHAPS INTO TUESDAY.
OVERALL ANTICIPATE WIDESPREAD 2-3 INCHES COMBINED MELT/PCPN ACRS
ENTIRE CWA...AT LEAST IN THE FAR NWRN WITH SWATH OF HIEST AMOUNTS
ANCHORED ALONG A KGUS-KFWA-KTOL LN...SPOT 4 INCH AMOUNTS CERTAINLY
POSSIBLE.
MODELS CONT TREND RAPID PROGRESSION OF DEEP MEAN TROF PRESENTLY FM
WRN CAN INTO SWRN STATES...TO CPC ANALOG FAVORED HUDSON BAY THROUGH
GRTLKS AND DEEP INTO OHIO VLY HIR. MODEL CONSENSUS OF FASTER TIMING
OF FNT ENTERING FAR NWRN CWA TUE NIGHT. HAVE TRIMMED MENTION OF
THUNDER AS INITIAL ERLY TUE AM 925-8H 50-60KT JETLET WITH MARGINAL
MUCAPE BIFURCATES AWAY FM CWA WITH A LEFT SPLIT INTO SRN WI AND
RIGHT INTO OHIO VLY. LACK OF STRONG AND/OR WEAKENING DIVERGENCE
PRECLUDES MENTION 12-18 UTC...THOUGH MINIMAL CHC REMAIN FAR WRN CWA
PRIOR. INTENSE/PERSISTENT PREFRONTAL I290-300K LYR LIFT/MSTR
SUPPORTS OCNL HEAVY RAINFALL RATES. TIMING OF POTNL TSRA APPEARS
GRTST WITH VERY HEAVY RAFL RATES TUE AFTN INTO ERLY TUE NIGHT
COINCIDENT WITH STRONG LLVL CONVERGENCE ENSUES ON NRN TERMINUS OF
LLVL JET FM SRN CWA AT 00 UTC WED WITH CONCENTRATED 50-60KT FLOW
BURGEONING TO 65-70KTS BY 06 UTC...THEN VEERING WELL OUT INTO THE
LWR GRTLKS BY DAYBREAK WED...WITH NUMEROUS SMALL SCALE MESOVORTS
LKLY PER HIER RES ANALYSIS EJECTING ALONG FNTL BNDRY.
DY4...HASTENED CHANGEOVER A SLIGHT AMOUNT...INLINE WITH PRIOR
TRENDS. LAKE EFFECT RESPONSE SHOULD BEGIN IN EARNEST THU-THU NIGHT
WITH LAKE BASED CAPES AOA 500 J/KG AND LK/8H DELTA-T IN THE MID/UPR
20S WITH LK BASED EQL 8-10KFT. PREFERENTIAL SETUP FOR LATE AGGREGATE
TROF TO PROVIDE LONG DURATION OF CYCLONIC FLOW ACRS GRTLKS...AS ERN
CAN/LWR GRTLKS TROF SETTLES INTO AFOREMENTIONED PREFERRED ANALOG
POSITION ERN CAN/LWR GRTLKS. WITH PERSISTENCE OF MIDTROP TROF HAVE
SIG DEVIATION/INCRS WRT LATE WEEK POPS /FROM BLENDED APPROACH/
NEEDED TO CAPTURE LES EVENT W/ANTICIPATED 290-300 FETCH. EXTREME
BACKING OF CLOUD BEARING FLOW ON FRIDAY AS SIBERIAN BASED SFC HIGH
DIVES SEWD INTO THE CNTL PLAINS THU AND INTO THE SRN MS VLY. ON
HEELS OF SETTLING SFC HIGH WL BE A FAST MOVING CLIPPER TO TRACK
THROUGH CNTL MN INTO CNTL LWR MI...WITH CHC LIGHT SNOW FRI NIGHT
INTO SAT.
&&
.AVIATION...
A SURGE OF MILD AND MOIST AIR AHEAD OF AN ADVANCING SYSTEM WILL
CAUSE FREEZING RAIN TO DEVELOP EARLY IN THE TAF PERIOD. THE LATEST
DOPPLER RADAR DUAL POLARITY IMAGES SUPPORT A MIX OF SLEET IN THE
UPSTREAM HEAVIER RETURNS. THE CHANGEOVER FROM FREEZING RAIN TO
RAIN REALLY CHALLENGING WITH GROUND SURFACES BELOW FREEZING AND
WET BULB TEMPS STILL WELL DOWN IN THE 20S. AT 135 PM...WE OBSERVED
A MIX OF SLEET AND FREEZING RAIN HERE AT OUR OFFICE. WITH ALL
CONSIDERED...PLANNED TO STAY CONSERVATIVE WITH GENERALLY A SLOWER
CHANGEOVER TIME FROM FREEZING RAIN TO SLEET IN THE TAFS. THE 02Z
TAF CHANGEOVER TIME AT FWA MAY BE TOO SOON AS ALSO THE 03Z TIME AT
SBN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING FOR
INZ003>009-012>018-020-022>027-032>034.
FREEZING RAIN ADVISORY UNTIL 3 AM EST MONDAY FOR INZ006-007-009.
FREEZING RAIN ADVISORY UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT
FOR INZ003>005-008-012>018-020-022>027-032>034.
MI...FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING FOR
MIZ077>081.
FREEZING RAIN ADVISORY UNTIL 3 AM EST MONDAY FOR MIZ078>081.
FREEZING RAIN ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MIZ077.
OH...FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING FOR
OHZ001-002-004-005-015-016-024-025.
FREEZING RAIN ADVISORY UNTIL 3 AM EST MONDAY FOR OHZ001-002-004-
005-015-016-024-025.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST MONDAY FOR LMZ043-046.
&&
SHORT TERM...SKIPPER
LONG TERM...MURPHY
AVIATION...SKIPPERHazardous weather outlook, Jan 27, 5:12 AM EST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 AM EST SUN JAN 27 2013
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
512 AM EST SUN JAN 27 2013 /412 AM CST SUN JAN 27 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
A FREEZING RAIN ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND
TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE (INDWSWIWX) FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AS A STRONG COLD
FRONT APPROACHES THE REGION. THIS FRONT WILL ALSO BRING THE
THREAT FOR HEAVY RAIN TUESDAY NIGHT. VERY WARM CONDITIONS ARE
EXPECTED AHEAD OF THIS FRONT AND THE COMBINATION OF SIGNIFICANT
RAIN AND MELTING SNOW COULD RESULT IN MINOR FLOODING. SEE THE
LATEST HYDROLOGIC OUTLOOK (INDESFIWX) FOR MORE DETAILS.
LAKE EFFECT SNOW IS EXPECTED OVER NORTHWEST INDIANA AND SOUTHWEST
MICHIGAN ON THURSDAY AND FRIDAY WITH THE POTENTIAL FOR SIGNIFICANT
ACCUMULATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...ANY REPORTS OF ICE ACCUMULATION THIS AFTERNOON OR
TONIGHT WILL BE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-281015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
512 AM EST SUN JAN 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE AGAIN TUESDAY
THROUGH FRIDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, Jan 27, 4:49 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
449 PM EST SUN JAN 27 2013
INZ003>005-012>016-020-022>024-MIZ077-078-272300-
LA PORTE-ST. JOSEPH IN-ELKHART-STARKE-PULASKI-MARSHALL-FULTON IN-
KOSCIUSKO-WHITE-CASS IN-MIAMI-WABASH-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...KNOX...NORTH JUDSON...BASS LAKE...WINAMAC...
FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER...
ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE...
MONTICELLO...BROOKSTON...MONON...LOGANSPORT...ROYAL CENTER...
PERU...GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
MARCELLUS
449 PM EST SUN JAN 27 2013 /349 PM CST SUN JAN 27 2013/
...FREEZING RAIN ADVISORY IN EFFECT...
AN AREA OF FREEZING RAIN... SLEET... AND SNOW WAS MOVING EAST AT 40
MPH ACROSS NORTHWEST INDIANA AND SOUTHWEST MICHIGAN LATE THIS
AFTERNOON. OCCASIONAL FREEZING RAIN AND SLEET IS EXPECTED THROUGH
600 PM EST OVER THIS AREA WITH PRECIPITATION BECOMING MORE
PERSISTENT AND HEAVIER DURING THE EVENING. ANY SNOWFALL SHOULD BE
BRIEF AND MAINLY CONFINED TO SOUTHWEST MICHIGAN WITH LITTLE
ACCUMULATION. THE MAIN THREAT FROM THIS AREA OF PRECIPITATION IS
FOR A GLAZE OF ICE TO FORM ON STREETS... SIDEWALKS... AND PARKING
LOTS MAKING TRAVEL HAZARDOUS.
PEOPLE TRAVELING LATE THIS AFTERNOON AND THIS EVENING SHOULD USE
EXTRA CAUTION AND EXPECT TRAVEL DELAYS.
Ice Storm, Berrien
- When
- January 27, 5:00 PM EST to January 28, 1:00 AM EST
- Where
- Berrien forecast zone
- Reported by
- Trained Spotter
A mixture of snow, sleet, and freezing rain quickly changed over to all freezing rain during the evening hours of January 27th. Ice accretions ranged generally ranged between 0.10 and 0.30, while snow and sleet accumulations ranged between a dusting and 1 inch. Roads became slick and hazardous which resulted in a few accidents across southern Michigan. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.
Winter Weather, Cass
- When
- January 27, 6:00 PM EST to January 28, 2:00 AM EST
- Where
- Cass forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
A mixture of snow, sleet, and freezing rain changed over to all freezing rain during the evening hours of January 27th. Ice accretions were generally near a tenth of an inch, while snow and sleet accumulations ranged between a dusting and 1 inch. Roads became slick and hazardous which resulted in a few accidents across southern Michigan. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.
Winter Weather, St. Joseph
- When
- January 27, 6:00 PM EST to January 28, 2:00 AM EST
- Where
- St. Joseph forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.914, -85.528 (the zone’s center; the record gives no point)
A mixture of snow, sleet, and freezing rain changed over to all freezing rain during the evening hours of January 27th. Ice accretions were generally near a tenth of an inch, while snow and sleet accumulations ranged between a dusting and 1 inch. Roads became slick and hazardous which resulted in a few accidents across southern Michigan. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.
Winter Weather, Branch
- When
- January 27, 8:00 PM EST to January 28, 3:00 AM EST
- Where
- Branch forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.916, -85.059 (the zone’s center; the record gives no point)
A mixture of snow, sleet, and freezing rain changed over to all freezing rain during the evening hours of January 27th. Ice accretions were generally near a tenth of an inch, while snow and sleet accumulations ranged between a dusting and 1 inch. Roads became slick and hazardous which resulted in a few accidents across southern Michigan. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.
Winter Weather, Hillsdale
- When
- January 27, 8:00 PM EST to January 28, 3:00 AM EST
- Where
- Hillsdale forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.888, -84.593 (the zone’s center; the record gives no point)
A mixture of snow, sleet, and freezing rain changed over to all freezing rain during the evening hours of January 27th. Ice accretions were generally near a tenth of an inch, while snow and sleet accumulations ranged between a dusting and 1 inch. Roads became slick and hazardous which resulted in a few accidents across southern Michigan. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, January 27 to 29, 20131 death · 1 injured · 6 events
- Winter Storm in Wisconsin, January 27, 20131 death · 1 injured · 6 events
- Winter Weather in Minnesota, January 27, 20131 death · 8 events
- Avalanche in Wyoming, January 27, 20131 death · 1 event
- Avalanche in Wyoming, January 27, 20131 death · 1 event
- Winter Weather in Montana, January 27, 20131 death · 1 event
- Winter Storm in Minnesota, January 27, 201312 injured · $20,000 · 7 events
- Ice Storm in Iowa, January 27, 2013$550,000 · 14 events
- Blizzard in Alaska, January 27 to 29, 2013$75,000 · 4 events
- Winter Weather in Iowa, January 27, 201321 events
- Winter Weather in Wisconsin, January 27 to 28, 201320 events
- Winter Weather in Indiana, January 27 to 28, 201317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421815, 421819, 421820, 421821, 421822.